Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 27, NWS Wakefield, VA

August 14, 2000City of Virginia Beach, Virginia

NWS Wakefield, VA issued this flash flood warning at Aug 14, 2000, 3:30 AM EDT for City of Virginia Beach, Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2000, 3:30 AM EDT (07:30 UTC)
Expired
Aug 14, 2000, 8:30 AM EDT
In force
5 hr
Issued by
NWS Wakefield, VA
Area
Whole counties

County City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 93 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 7.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2000-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2000-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 140735
FFWAKQ
VAC810-141230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
330 AM EDT MON AUG 14 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* URBAN AND SMALL STREAM FLOOD WARNING FOR...
  CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA

* UNTIL 830 AM EDT

* AT 330 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH
  EXCESSIVE RAINFALL NEAR CAPE HENRY...MOVING SOUTH AT 10 MPH.
  DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS OF ONE TO TWO INCHES IN
  THE PAST HOUR...WHICH WILL MOVE THROUGH THE CITY OF VIRGINIA BEACH
  THROUGH 4 AM. STANDING WATER ALONG ROADWAYS AND LOW LYING AREAS
  WILL IMPACT THE MORNING RUSH HOUR...SO MOTORISTS ARE ENCOURAGED TO
  TAKE EXTRA TIME AND USE CAUTION THIS MORNING.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...VIRGINIA BEACH OCEANFRONT...SALEM...BACK        
  BAY...CAPE HENRY...LYNNHAVEN...MUNDEN...AND SANDBRIDGE BEACH. AT   
  330 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STANDING     
  WATER ALONG SOME ROADWAYS IN THE SANDBRIDGE BEACH SECTION          
  OF THE CITY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. BE ESPECIALLY 
CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF 
FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. 
MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN 
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$

HESS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:26 PM EDT, 6 hours 4 minutes earlier.

Area forecast discussion, Aug 13, 9:26 PM EDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
926 PM EDT SUN AUG 13 2000

CLSD UPR LO OVR ERN NC...SLOLY MVG E WITH SFC LO PRES FOUND WELL
OFFSHR. NOT MUCH OF A WND PRODUCER WITH THIS SYS...HWVR HAS KICKED
UP SEAS OFFSHR...AND CONTS TO DUMP DECENT RA OVR MNLY ERN SXNS OF
FA. WL KP UP FFA FOR TNGT FOR CONTG RA ON TOP OF AVG RAINFALL TDA OF
1 TO 4 INCHES FM INTR ERN VA TO VA ERN SHR...AND LET MDSHFT GET RID OF
IT SHUD THEY NEED TO. RA CVRS RATHER LRG AREA ATTM...AND SHUD BCM
ALIGNED A LTL MR N-S (AND SPRD INTO HAMPTON RDS) DURG THE NGT AS UPR
SYS EXITS CST...LVG ERN SXNS OF FA IN COMMA HEAD INTO MON. AS SYS
PULLS AWAY DURG MON...CONDS LIKELY TO IMPRV (GRDLY) FM W TO E. WL
RAISE POPS SLGTLY FOR ERN SXNS ON MON. MON NGT/TUE LUKG MUCH BETTER.

FCSTID = 25
.AKQ...
MD...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES MDZ021>025.
     SMALL CRAFT ADVISORY FM FENWICK ISLAND TO CHINCOTEAGUE
NC...NONE.
VA...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES
     VAZ077-078-085-086-099-100
     SMALL CRAFT ADSSORY FM CHINCOTEAGUE TO NC/VA BORDER

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.